I am a 37 year old man and have been in a monogomous relationship with my wife for 18 years or so.
We have 2 young kids.
About 8 weeks ago I had unprotected oral sex (not completed due to guilt, fear, etc) with an unknown women.
10 days ago I started to get signs of disharge in my underwear, followed a couple of days later by irritation in the urethra and a more urgent/frequent desire to urinate.
Went to the GP (as I had not made mental link to STDs yet) who took a urine sample to test for UTIs.
Urine sample had white/stringy inclusions floating in it.
GP presribed 6*200mg Trimethoprim to be taken over 3 days for suspected UTI.
The same day I did some research on STDs and started to panic as it appeared that I could have got any or all of them through unprotected oral sex.
2 days later I went to a private STD clinic and had the following tests:
Blood: HIV (duo test), Hep B, Syphilis
Urine: Chlam, Gonn, Mycoplasma, Ureaplasma
Urine sample still had white inclusions.
STD doc susgest NSU and prescribed 4*250mg Azithromycin which I took immediately.
I had already taken 3*200mg Trimethoprim at this point.
The results from the tests came back yesterday, all negative except Myco & Urea which are still pending.
Also, the GP test came back negative for UTI.
I have some questions:
1. Is it possible that the Trimethoprim fooled the STD tests?
2. Is NSU a sensible diagnosis?
3. If so, how long for the Azithromycin to clear it? (I still have symptoms today)
4. 1 week before symptoms I had unportected sex with my wife. Do I need to tell her and get her tested or to take anitbiotics?
5. I have read about other causes for these symptoms on the web such as Herpes & trichonomas. Are these a possibility?
6. Is there any chance I can inadvertently pass this onto my kids? Shared baths/showers, etc.
6. What should I do next? I'm very scared I've destroyed my life.
Welcome to the Forum. It is unlikely that the symptoms you noticed 8 weeks following your potential exposure was related to that exposure. The onset of NGU typically occurs at least 3-5 days following sexual contact and most typically in the week or two afterwards. I suspect the onset of symptoms at 8 weeks is largely a coincidence and nothing more. NGU (or NSU, they are the same) following oral sex is virtually never caused by chlamydia which is not transmitted by oral contact and is thought to be due to the introduction of bacteria from the mouth to the urethra, leading to irritation. Your trimethoprim may have been effective therapy for your NGU (has not been well studied) and the azithromycin you took is recommended therapy for the disorder. Had you had sexually acquired NGU, you have been effectively treated. My guess however is that you did not have an STD.
As for your specific questions:
1. The trimethoprim may have caused some cultures to be negative but, as I said above, the therapy you received is the recommended therapy. You should be confident that you have been treated if that was the problem (which I doubt was the case).
2. See above. It is unlikely to say the least.
3. See above, The effect of azithromycin for NGU occurs in no more than 3 days. If your symptoms are continuing, they are not likely to be due to NGU but have some other cause which you should explore with your health care provider.
4. It is recommended that sexual exposed sexual partners to persons with NGU receive the same treatment (azithromycin) as the symptomatic person. Whether that is truly needed for NGU following oral sex has not been studied. Further, as I have already said, I doubt that you had NGU. Thus I do not think your wife needs treatment in this instance.
5. No. If you had herpes there would be lesions and trichomonas is not spread through oral sex.
6. No- no reason for concern, even if this was NGU.
7. I doubt that this was an STD. Perhaps it was a urinary tract infection although this would be somewhat unusual for a man less than 40. If your symptoms have resolved, I would try to move forward. If they have not, I would seek other explanations by working with your health care provider.
I hope these comments have been helpful to you. EWH
Thanks for the amazingly quick response doc.
I have a couple of clarificationis/questions if I may:
The time from encounter to symptoms was 6 weeks not 8. I don't know if that makes a difference. The last 2 weeks I have been doing the tests and taking the medicines.
Currently my syptoms persist, but it is only 53 hours since I took Azithromycin.
Also, a little more detail:
At one point in the encounter when we went from kissing to oral, her genitals rubbed over mine unprotected. This was however the only genital contact. Is this pertinent?
As I have never had the symptoms before the coincidence is really strange.
No, 6 weeks does not change my opinion. Still unlikely to be related to the receipt of oral sex you describe. Furthermore if you had NGU, I would have expected your symptoms to have al least begun to improve, if not resolved by now. Further support that your symptoms are not NGU.
Similarly, the genital rubbing does not change my opinion either. I think you need to consider other causes for your symptoms. EWH
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.